South Carolina, 2012

Flash Flooding in South Carolina, June 6, 2012

June 6, 2012 · NWS CHS · 2 events in 1 county or zone

A stationary front was positioned over the southeastern United States throughout the day. A shortwave disturbance combined with isentropic lift and deep layered moisture set up a favorable environment for heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A stationary front was positioned over the southeastern United States throughout the day. A shortwave disturbance combined with isentropic lift and deep layered moisture set up a favorable environment for heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 6, 7:07 AM EST, 25 minutes earlier.

Area forecast discussion, Jun 6, 7:07 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
807 AM EDT WED JUN 6 2012

.SYNOPSIS...
A STATIONARY FRONT WILL LINGER ACROSS SOUTHERN GEORGIA THROUGH
TONIGHT...BEFORE DROPPING SOUTH AS A COLD FRONT ON THURSDAY. HIGH
PRESSURE WILL THEN BUILD INTO THE REGION...BEFORE SHIFTING OFFSHORE
LATE IN THE WEEKEND AND EARLY NEXT WEEK AS A FRONTAL SYSTEM SLOWLY
APPROACHES FROM THE WEST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MID-MORNING SURFACE OBSERVATIONS INDICATE A STATIONARY FRONT
POSITIONED NEAR THE I-16 CORRIDOR. THIS FRONT WILL REMAIN NEARLY
STATIONARY OR DROP SLIGHTLY SOUTHWARD AS THE DAY PROGRESSES. THE
APPROACH OF A SHORT WAVE DISTURBANCE COMBINED WITH ISENTROPIC LIFT
AND DEEP LAYERED MOISTURE HAS PRODUCED A BAND OF MODERATE SHOWERS
WHICH WILL CONTINUE TO MOVE ACROSS THE AREA THIS MORNING. AS THE
SHORT WAVE MOVES OFFSHORE...EXPECT THE SHOWERS TO DIMINISH IN
COVERAGE AND/OR TAPER OFF THIS AFTERNOON. THE THUNDERSTORM
POTENTIAL IS MAINLY LIMITED TO PARTS OF SOUTHEAST
GEORGIA...MAINLY SOUTH OF I-16...AND PERHAPS EXTENDING UP PART OF
THE FAR SOUTHERN SOUTH CAROLINA COAST WHERE SURFACE BASED
INSTABILITY SHOULD INCREASE A BIT THIS MORNING AND EARLY
AFTERNOON. HOWEVER...THINK CHANCES OF SEVERE STORMS ARE
LOW...ESPECIALLY COMPARED TO TUESDAY DUE TO WEAKER
INSTABILITY/SHEAR. HIGHS SHOULD ONLY REACH THE MID TO UPPER 70S
MOST LOCALES GIVEN THE ABUNDANT CLOUD COVER/RAIN AND WEAK HIGH
PRESSURE WEDGE SETUP...ALTHOUGH LOWER 80S ARE POSSIBLE SOUTH OF
I-16.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
TONIGHT...THE STALLED FRONT ACROSS SOUTHEAST GEORGIA SHOULD SHIFT A
BIT FARTHER SOUTH AS ANOTHER SHORTWAVE TROUGH SHIFTS
OFFSHORE...ALTHOUGH THE NAM IS SLOWER WITH A WAVE OF LOW PRESSURE
ALONG THE FRONT AND THUS KEEPS DEEPER MOISTURE ACROSS SOUTHEAST
PORTIONS OF OUR FORECAST AREA. THUS...HAVE MAINTAINED A CHANCE OF
SHOWERS FOR MOST AREAS...HIGHEST SOUTHEAST. LOWS TO RANGE FROM THE
LOWER 60S NORTHWEST TO AROUND 70 SOUTHEAST.

THURSDAY THROUGH SATURDAY...
THE NEARLY STATIONARY FRONT ACROSS SOUTHERN GEORGIA WILL SLOWLY
BEGIN DROPPING SOUTHWARD AS A COLD FRONT ON THURSDAY AS A WAVE OF
LOW PRESSURE TRACKING ALONG IT MOVES OUT INTO THE ATLANTIC. BEST
CHANCES OF RAINFALL WILL BE IN THE MORNING IN CLOSER PROXIMITY TO
THE FRONT WHERE THE DEEPEST MOISTURE WILL BE LOCATED. IN THE
MORNING...EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY SOUTH
OF THE I-16 CORRIDOR...WITH A SLIGHT CHANCE ELSEWHERE EXCEPT FAR
NORTHWEST PORTIONS OF THE FORECAST AREA WHERE DRY CONDITIONS ARE
ANTICIPATED. BY AFTERNOON...DRIER AIR WILL FILTER IN FROM THE
NORTHWEST BRINGING AN END TO MOST OF THE SHOWERS AND THUNDERSTORMS.
WHILE A FEW BREAKS OF SUNSHINE ARE POSSIBLE IN THE AFTERNOON...
TEMPERATURES WILL REMAIN BELOW NORMAL WITH HIGHS FORECAST IN THE
LOWER TO MID 80S.

HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST THURSDAY NIGHT...THEN
SETTLE OVER THE REGION FRIDAY AND FRIDAY NIGHT. DURING THIS TIME...AN
UPPER LEVEL TROUGH WILL LINGER IN THE WESTERN ATLANTIC AS A WEAK
RIDGE BUILDS FROM THE WEST...RESULTING IN A DRY NORTHWEST FLOW
ALOFT. GIVEN LIMITED MOISTURE AND A LACK OF ANY FORCING
MECHANISM...EXPECT DRY CONDITIONS ACROSS THE AREA. THE DRY HIGH
PRESSURE WILL RESULT IN COOLER THAN NORMAL LOW TEMPERATURES EACH
NIGHT...BUT HIGHS ON FRIDAY SHOULD BEGIN TO MODERATE TO NEAR NORMAL
REACHING IN THE UPPER 80S AWAY FROM THE COAST.

THE UPPER LEVEL RIDGE WILL SHIFT OVER THE REGION ON SATURDAY.
MEANWHILE...THE SURFACE HIGH WILL BEGIN TO MOVE OFFSHORE ALLOWING A
RETURN FLOW TO DEVELOP. WHILE MOISTURE WILL BEGIN TO INCREASE FROM
THE SOUTHWEST...IT APPEARS THAT SUBSIDENCE WILL REMAIN STRONG ENOUGH
TO PREVENT ANY CONVECTION FROM DEVELOPING. HIGH TEMPERATURES WILL BE
NEAR NORMAL ACROSS THE AREA...GENERALLY WELL INTO THE UPPER 80S AWAY
FROM THE COAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
THE UPPER LEVEL PATTERN WILL BECOME RATHER HIGHLY AMPLIFIED THROUGH
MUCH OF THE LONG TERM PERIOD...WITH A BLOCKING RIDGE BUILDING OVER
THE WESTERN ATLANTIC AND A TROUGH DIGGING ACROSS MUCH OF THE
SOUTHEAST UNTIED STATES. AT THE SURFACE...HIGH PRESSURE WILL PERSIST
OVER THE WESTERN ATLANTIC AS AN ILL-DEFINED WARM FRONT LIFTS TOWARD
THE AREA LATE IN THE WEEKEND BEFORE STALLING AND/OR DISSIPATING OVER
THE REGION EARLY NEXT WEEK.

MEDIUM RANGE GUIDANCE DIFFERS WITH RESPECT TO HOW QUICKLY THE
MOISTURE RETURN FROM THE SOUTHWEST OCCURS. HOWEVER...THE TREND IS
CERTAINLY FOR AN INCREASED POTENTIAL FOR UNSETTLED WEATHER POSSIBLY
BEGINNING AS EARLY AS SUNDAY BUT MORE LIKELY DURING THE FIRST PART
OF NEXT WEEK. THE FORECAST CURRENTLY KEEPS DRY CONDITIONS IN PLACE
ON SUNDAY...THEN SHOWS INCREASING CHANCES OF RAINFALL FROM THE
SOUTHWEST THROUGH AT LEAST TUESDAY. HOWEVER...IF CURRENT MODEL
TRENDS PERSIST...THEN PRECIPITATION CHANCES WILL NEED TO BE
INCREASED FURTHER LATE IN THE WEEKEND INTO THE MIDDLE OF NEXT WEEK.
TEMPERATURES GENERALLY APPEAR TO BE NEAR NORMAL THROUGH MOST OF THE
LONG TERM PERIOD.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
SHOWERS WILL PREVAIL AT BOTH TERMINALS THIS MORNING...AND POSSIBLY
LINGER INTO EARLY THIS AFTERNOON AT KCHS. MVFR OR LOWER CONDITIONS
ARE EXPECTED TO CONTINUE THROUGH EARLY AFTERNOON WITH DEEP
MOISTURE IN PLACE...THEN SHOULD IMPROVE TO VFR LEVELS LATE THIS
AFTERNOON. PLENTY OF LOW LEVEL MOISTURE SHOULD RESULT IN MVFR OR
LOWER CEILINGS AT KSAV LATE THIS EVENING AND OVERNIGHT...WITH A
LOWER PROBABILITY AT KCHS.

EXTENDED AVIATION OUTLOOK...LOW PROBABILITIES FOR SUB-VFR
CONDITIONS THROUGH EARLY THURSDAY...ESPECIALLY AT KSAV...AS A
STALLED FRONT LINGERS OVER/NEAR THE AREA. OTHERWISE...VFR
CONDITIONS EXPECTED THROUGH SUNDAY.

&&

.MARINE...
TODAY...A STATIONARY FRONT ACROSS THE GA WATERS WILL BEGIN TO LIFT
SLIGHTLY NORTH TOWARD THE SC WATERS THIS MORNING AS A WAVE OF LOW
PRESSURE IN SE ALABAMA RIDES ALONG THE FRONT INTO SOUTHERN GA.
THERE WILL BE A SURGE OF NE WINDS NORTH OF THE FRONT AND THIS
COULD LEAD TO ADVISORY CONDITIONS IN CHS HARBOR. FOR NOW KEPT
CONDS JUST BELOW ADVISORY LEVELS. SOUTH OF THE FRONT...SW WINDS
WILL SHIFT TO THE NW/N LATE. SEAS WILL BUILD SLIGHTLY BUT REMAIN 5
FT OR LESS...HIGHEST E.

TONIGHT...MUCH DEPENDS ON WHETHER ANOTHER WAVE OF LOW PRESSURE
DEVELOPS ALONG THE FRONT AND SLOWS IT DOWN BUT CURRENT THOUGHTS
ARE THAT THE FRONT WILL MOVE SOUTH AS LOW PRESSURE OFFSHORE MOVES
FARTHER AWAY. THIS WILL KEEP A BRISK N/NE FLOW IN PLACE ACROSS
THE LOCAL WATERS BUT KEPT SEAS 5 FT OR LESS AND THUS NO HEADLINES
ARE ANTICIPATED WITH WINDS 20 KT OR LESS.

THURSDAY THROUGH MONDAY...A STALLED FRONT LINGERING OVER THE
GEORGIA WATERS EARLY THURSDAY WILL PUSH SOUTHWARD AS A COLD FRONT
LATER IN THE DAY AS A WAVE OF LOW PRESSURE TRACKS OFFSHORE ALONG
THE BOUNDARY. GENERALLY EXPECT NORTHEAST-EAST ACROSS THE WATERS.
WINDS ARE FORECAST TO BE UPWARDS OF AROUND 15 KT DURING THE
DAY...BUT IF THE WAVE OF LOW PRESSURE IS AS STRONG AS SOME MODELS
INDICATE...THEN THE PINCHED GRADIENT TO ITS NORTH COULD RESULT IN
WINDS CLOSER TO 20 KT AT TIMES. THE FAVORABLE FETCH SHOULD PUSH
SEAS UP TO AROUND 3 FT ACROSS THE NEAR SHORE WATERS AND AS HIGH AS
5 FT ACROSS THE OUTER GEORGIA WATERS. HIGH PRESSURE WILL THEN
BUILD INTO THE REGION LATE IN THE WEEK BEFORE SHIFTING OFFSHORE
OVER THE WEEKEND INTO EARLY NEXT WEEK. WINDS AND SEAS ARE EXPECTED
TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.

&&

.TIDES/COASTAL FLOODING...
A COASTAL FLOOD ADVISORY HAS BEEN ISSUED FOR ALL OF COASTAL
SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA FROM 9 PM TO 1 AM
TONIGHT. TIDAL DEPARTURES REMAIN ELEVATED DUE TO THE LINGERING
EFFECTS OF THE PERIGEAN SPRING TIDE. THESE DEPARTURES COULD BE
ENHANCED FURTHER WITH ONSHORE WINDS TONIGHT. AS A RESULT...EXPECT SOME
INUNDATION OF SALTWATER ALONG THE COAST.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...COASTAL FLOOD ADVISORY FROM 9 PM THIS EVENING TO 1 AM EDT
     THURSDAY FOR GAZ117-119-139-141.
SC...COASTAL FLOOD ADVISORY FROM 9 PM THIS EVENING TO 1 AM EDT
     THURSDAY FOR SCZ048>052.
MARINE...NONE.

&&

NEAR TERM...RJB/JAQ
SHORT TERM...RJB/JAQ
LONG TERM...JAQ
AVIATION...JAQ
MARINE...RJB/JAQ
TIDES/COASTAL FLOODING...RJB/JAQ
Hazardous weather outlook, Jun 6, 5:51 AM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
651 AM EDT WED JUN 6 2012

AMZ352-354-374-GAZ116-118-137-138-140-071000-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-
INLAND MCINTOSH-
651 AM EDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
FROM LATE MORNING THROUGH THE AFTERNOON...MAINLY SOUTH OF
INTERSTATE 16 ACROSS SOUTHEAST GEORGIA. DAMAGING WINDS WILL BE THE
MAIN HAZARD...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SEVERE WEATHER WOULD BE APPRECIATED TODAY.

GAZ117-119-139-141-SCZ048-051-071000-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL JASPER-
651 AM EDT WED JUN 6 2012

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

SEVERE THUNDERSTORMS...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
FROM LATE MORNING THROUGH THE AFTERNOON...MAINLY SOUTH OF
INTERSTATE 16 ACROSS SOUTHEAST GEORGIA...POSSIBLY NORTHEAST TOWARD
HILTON HEAD ISLAND. DAMAGING WINDS WILL BE THE MAIN
HAZARD...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SEVERE WEATHER WOULD BE APPRECIATED TODAY.

SCZ049-050-052-071000-
COASTAL COLLETON-CHARLESTON-TIDAL BERKELEY-
651 AM EDT WED JUN 6 2012

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-GAZ087-088-099>101-114-115-SCZ040-042>045-047-071000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-JENKINS-
SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-ALLENDALE-HAMPTON-
INLAND COLLETON-DORCHESTER-INLAND BERKELEY-INLAND JASPER-
651 AM EDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,SC radar (KCLX), 98 km away, was scanning. The volume nearest the first event began at 12:32 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Charleston

When
June 6, 7:32 AM EST to 7:33 AM EST
Where
Charleston County, 1.31 mi SSE of Ashley Hall to 1.36 mi SSE of Ashley Hall
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.803, -80.010

Law enforcement reported a stranded vehicle in high water.

Flash Flood, Charleston

When
June 6, 8:15 AM EST to 10:45 AM EST
Where
Charleston County, 1.05 mi SSW of Citadel to 0.41 mi S of Citadel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.785, -79.954

An emergency manager reported road closures along Cherry Street, at the intersection of Fishburne Streeet and Ashley Avenue, and at the intersection of Meeting Street and Romney Street. Several vehicles were stranded along Fishburne Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393346, 393350.